This site is intended for Healthcare professionals only.

A rare case of Mycoplasma pneumonia and associated Mucositis


A rare case of Mycoplasma pneumonia and associated Mucositis

Dr Timothy Li, at  Chinese University of Hong Kong, Hong Kong, China and colleagues have reported a rare case of  Mycoplasma pneumonia induced erythema multiforme. It is also referred to as mycoplasma-induced rash and mucositis. The case has appeared in The New England Journal of Medicine.

Mycoplasma pneumoniae is a very small bacterium in the class Mollicutes. It is a human pathogen that causes the disease mycoplasma pneumonia, a form of atypical bacterial pneumonia related to cold agglutinin disease.

The case describes a 26-year-old previously healthy man presented to the emergency department with a 3-day history of fever, dry cough, and nonpruritic rash.

Doctors performed the physical examination. Crackles on the left side of the chest and a macular, targetoid rash on his hands and feet, including the palms and soles, was noted.

Courtesy NEJM

A radiograph of the chest showed infiltrates in the left lower lung field. Over the next 3 days, severe mucositis developed that involved the lips, buccal mucosa, conjunctivae, and urethral meatus. Bacterial cultures of the blood and sputum and a polymerase-chain-reaction (PCR) test for herpes simplex virus in a specimen from the oral lesions were negative.

Testing for Mycoplasma pneumoniae by PCR of the nasopharyngeal aspirate and for serum IgM antibody was positive. Mycoplasma is commonly associated with exanthems. In this case, the clinical presentation was consistent with Mycoplasma pneumoniae–induced erythema multiforme, also referred to as mycoplasma-induced rash and mucositis.

Given the severity of the mucosal involvement, a nasogastric tube was placed for nutrition and for the administration of medications. After approximately 2 weeks of treatment with doxycycline, the patient had complete resolution of his respiratory illness and mucositis.

Mucositis is the painful inflammation and ulceration of the mucous membranes lining the digestive tract, usually as an adverse effect of chemotherapy and radiotherapy treatment for cancer.

For reference log on to https://www.nejm.org/doi/full/10.1056/NEJMicm1614484

The following two tabs change content below.
Vinay Singh

Vinay Singh

Vinay Singh joined Medical Dialogue as Desk Editor in 2018. He covers the medical speciality news in different medical categories including Medical guidelines, updates from Medical Journals and Case Reports. He completed his graduation in Biotechnology from AAIDU and did his MBA from IILM Gurgaon. He can be contacted at editorial@medicaldialogues.in . Contact no. 011-43720751
Source: With inputs from NEJM

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted